Print This Page

Problems with Atenolol

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (48 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My father takes atenolol to control his blood pressure. He has had terrible difficulties with respiration in addition to low-grade depression and lack of energy. Is there an alternative class of drugs that he could try? He is by nature a very active, energetic man and feels virtually immobilized by this drug, so he's very anxious to seek out better options.

A. Although beta blockers like atenolol, metoprolol or propranolol are frequently prescribed, such drugs are rarely appropriate as first-line blood pressure medications (Cochrane Database of Systematic Reviews, Aug. 15, 2012).

They may not reduce the likelihood of heart attacks or strokes (Archives of Internal Medicine, Oct. 8, 2012).

Beta blockers can make breathing more difficult, especially for people susceptible to asthma (Journal of Asthma, Nov., 2012). Fatigue and depression are also potential side effects.

We discuss the pros and cons of beta blockers plus various other blood pressure medicines and non-drug approaches in our book, Best Choices From The People's Pharmacy (online at PeoplesPharmacy.com). Your father must not discontinue atenolol without medical supervision.

Other readers have also had some problems with atenolol. Here is one story: "I had been feeling tired and had no energy for years. My feet and ankles would swell to twice the size. I started to have shortness of breath. My cardiologist ran every test and everything showed normal. She was ready to give up and then decided to try one last thing.

She cut my atenolol to half the amount I was taking. In two days I had all kinds of energy, no shortness of breath or swelling. I feel at least ten years younger than my 73 years. Atenolol slows the heart rate down. I have lost 15 pounds because I am so much more active now."

Another person, like your father, found that the drug precipitate breathing difficulty: "I was on a low dose of atenolol for about a year. It left me with chronic asthma/low-grade bronchitis."

Finally, though we worry most about cardiac reactions to stopping atenolol suddenly, here is another reader's experience suggesting that abrupt discontinuation may be quite uncomfortable as well as risky: "My brother's doctor added atenolol 50 mg to his Lisinopril-HCTZ (40-25 mg) medications after 3 months to get his blood pressure down to below 120/80. It worked (bp about 100/70) but his heart rate had been in the 60s and ended up at times in the 40s with the atenolol 50 mg. While on the atenolol for 4 months, he was able to sleep but not great. While the doctor prescribed taking the atenolol all at once, we found he seemed to feel a little better with the dose split 50-50 morning-night.

At his last doctor visit, the doctor lowered the atenolol dose to 25mg to be taken at night due to a pulse in the 40s and my statement that my brother seemed a little slower moving. After 10 days on the reduced dose, my brother developed complete insomnia (no sleep at all for 6 nights straight). We called the doctor and the nurse added trazodone 50 mg. He took that for 3 nights and it did nothing. When we called the nurse, she said trazodone takes time to work.

After reading about atenolol withdrawal and the risks of trazodone, we decided that he should go back to his prior atenolol dose of 50mg split morning and night and not take the trazodone. He did get a decent night's sleep the 2nd night of going back on 50 mg atenolol but it didn't seem to help the first and third night. We are hoping it works tonight."

  • Currently 4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4/5 (48 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

HIS DOCTOR should check for vitamin (like vitamin B12),& mineral deficiencies... and ask if he can take Co. Q10 for energy and help with circulation.

I take 100mg atenolol and 5mg norsvac once a day in the morning for blood pressure control. I also have copd that I take spiriva once a day. I do have shortness of breath and some fatigue plus sometimes slight dizziness.

Is it likely that the combination of the drugs I take could contribute to my condition? What are the options to atenolol?

I have been on atenelol 50mg for nearly 4 weeks now, I have absolutely no energy, to the point that its an uphill struggle to get up and go to work, I can hardly keep my eyes open at times, I have also started bursting into tears over the last week or so. My leg pains also seem worse than normal. I really don't like taking medication!

I was taking 25 mg Atenolol for moderate blood pressure problems. I had side effects that came on so slowly that I never related these symptoms to the medicine. My feet began to ache and my ankles and hands swelled. My joints starting aching as if they had lactic acid building up. My ips got so bad that I had to stop exercising.

The aches and pains escalated in the inability to walk normally and stairs were nearly impossible. I had wheezing and shortness of breath. I became almost debilitated. Doctors sent me for all kinds of tests, nuero, neuro-muscular, gout and arthritis. All tests came back within normal limits, but I was not functioning well with daily activities. I could not take a shower more than once a week, as the shortness of breath was so bad, I was afraid I was going to fall in the shower. I purchased a medical chair for the shower. It was hard just to cut my toenails, as I could no longer cross my legs.

I recently was taken off the atenolol as my blood pressure was stable. In only 3 days, my symptoms were starting to subside. It has been 3 weeks now and I am making such progress with movement it is unreal. I am not 100% yet, but each day I gain more strength. My wheezing is almost gone, and I can actually wear shoes, not just slip-on sneakers which have been the only shoes I could wear between the foot swelling and pain.

I gained 70 pounds while on this drug! I have started losing weight (I have come down 1 pant size, but will not get on a scale) and all my cravings were sweets are gone.

I will NEVER go back on this drug again! I am trying weight reduction, moderate walking, flaxseed and every other antioxidant and omega 3 food I can obtain. This medicine brought me close to complete disability and not ONE doctor suspected the atenolol!

Don't take Atenolol! This is an old drug and, as the article above states, it is not even effective for preventing heart attacks and strokes. My 97 year old mom was put on Atenolol along with a blood pressure-lowering drug, Lisinopril about four years ago. She became almost zombie-like. I was told, well, she's old. That's normal for her. No matter how I protested that it was not, the damn doctors kept insisting she take it.

Finally, I determined that if she was going to die, so be it, but her quality of life was so miserable, it was hardly worth living. She stopped taking the Atenolol and the Lisinopril. We began drastic improvements in her diet, cut out sugar entirely, began introducing one tablespoon of vinegar a day. Her blood pressure now is normal and she has much more interest in life.

Unfortunately, after taking Atenolol for 2-3 years, and Statins for up to 10 years, I think she has irreversible dementia.

I wish, with all of my heart, I had not listened to any of these doctors who insisted she need these drugs! Maybe they prolonged her life by a year or two, but they sure as hell took all the joy out of it!

Don't forget the unholy alliance between pharmaceuticals and the health industry. Some doctors receive a commission for putting their patients on drugs.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.